Alert archive / Maine / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 95, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Aug 12, 2016, 10:46 AM EDT for Franklin County, Kennebec County, Somerset County, Maine. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2016, 10:46 AM EDT (14:46 UTC)
- Expired
- Aug 12, 2016, 11:20 AM EDT
- In force
- 34 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, ME, Kennebec County, ME, Somerset County, ME
The radar
The Portland,ME radar (KGYX), 81 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 10:51 AM EDT | TSTM WND DMG | Farmington, ME | TREES DOWNED ON WIRES ON 940 INDUSTRY ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 2.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1412 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
363
WUUS51 KGYX 121446
SVRGYX
MEC007-011-025-121530-
/O.NEW.KGYX.SV.W.0095.160812T1446Z-160812T1530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
1046 AM EDT FRI AUG 12 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN FRANKLIN COUNTY IN WESTERN MAINE...
SOUTH CENTRAL SOMERSET COUNTY IN WEST CENTRAL MAINE...
NORTHERN KENNEBEC COUNTY IN SOUTH CENTRAL MAINE...
* UNTIL 1130 AM EDT
* AT 1045 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
FARMINGTON... MOVING EAST, SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WATERVILLE...FARMINGTON...FAIRFIELD...OAKLAND...JAY...CHINA...
CLINTON...BELGRADE...NORRIDGEWOCK...WILTON...BENTON...
CHESTERVILLE...MERCER...SMITHFIELD...MOUNT VERNON...VASSALBORO...
WINSLOW...STARKS...SIDNEY AND ROME.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4457 7022 4477 7011 4463 6948 4437 6961
TIME...MOT...LOC 1445Z 289DEG 24KT 4463 7005
HAIL...1.00IN
WIND...60MPH
$$
JC2 follow-up statements
026 WWUS51 KGYX 121513 SVSGYX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1113 AM EDT FRI AUG 12 2016 MEC007-011-025-121530- /O.CON.KGYX.SV.W.0095.000000T0000Z-160812T1530Z/ FRANKLIN ME-SOMERSET ME-KENNEBEC ME- 1113 AM EDT FRI AUG 12 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM EDT FOR SOUTHEASTERN FRANKLIN...SOUTH CENTRAL SOMERSET AND NORTHEASTERN KENNEBEC COUNTIES... AT 1112 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OAKLAND... MOVING EAST, SOUTHEAST AT 30 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO TREES. LOCATIONS IMPACTED INCLUDE... WATERVILLE...FAIRFIELD...OAKLAND...CLINTON...BELGRADE... NORRIDGEWOCK...BENTON...MERCER...SMITHFIELD...VASSALBORO...WINSLOW... ROME...NEW SHARON...STARKS AND SIDNEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE IMMEDIATELY FOR HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4463 7003 4472 6991 4463 6948 4441 6961 TIME...MOT...LOC 1512Z 289DEG 24KT 4457 6981 HAIL...0.75IN WIND...60MPH $$ JC
923
WWUS51 KGYX 121520
SVSGYX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1120 AM EDT FRI AUG 12 2016
MEC007-011-025-121529-
/O.CAN.KGYX.SV.W.0095.000000T0000Z-160812T1530Z/
FRANKLIN ME-SOMERSET ME-KENNEBEC ME-
1120 AM EDT FRI AUG 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN...SOUTH
CENTRAL SOMERSET AND NORTHEASTERN KENNEBEC COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4463 7003 4472 6991 4463 6948 4441 6961
TIME...MOT...LOC 1518Z 289DEG 24KT 4455 6975
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 9:09 AM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 12, 9:09 AM EDT, 1 hour 37 minutes before
Area Forecast Discussion...UPDATED National Weather Service Gray ME 909 AM EDT FRI AUG 12 2016 .SYNOPSIS... The heat and humidity will continue today with developing showers and thunderstorms, with some producing heavy downpours and gusty winds. Many southern areas will have temperatures reach the low to mid 90s...with heat indices from the upper 90s to around 100. A front approaching the region from the northwest on Saturday will bring widespread shower and thunderstorm activity with heavy downpours and temperatures gradually cooling. Slightly drier and more seasonable temperatures return next week, however there will still be scattered mainly afternoon showers. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Update...Did minor adjustments to PoP based on latest radar trends...but the most significant change was to raise max temps for this afternoon. Abundant sunshine across Srn zones and warm overnight lows have given temp rises a fast start. With temps already in the mid 80s and plenty of sun in the next couple of hours...mid 90s should be no problem across Srn NH and SWrn ME. Previous Discussion: A large Bermuda high off the east coast will continue the broad southwest flow of heat and very high humidity into the region today. Will once again have a high heat advisory until 7pm for southern NH and extreme southwest ME as temps reach the lower to mid 90s with heat index temps reaching around or just above 100 degrees. The first of several short waves will be traveling around the northwest periphery of the large upper ridge. As this short wave moves across the area today it will produce showers and thunderstorms, some of which will be capable of producing torrential downpours, gusty winds and small hail. Very high PWATS are in place so there is a risk that a few thunderstorms may produce isolated flash flooding if any of the storm cells begin training later today. Used a blend of model and RFC qpf for today. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... The initial short wave exits off to the east by later tonight allowing most of the showers to come to an end. As the short wave exits it will drag south a cold front that will move south into southern areas by Saturday. This front will become quasi- stationary across central New England. Models show another wave of low pressure to develop along it and thus allows another round of heavy showers and scattered thunderstorms Saturday. Once again with high PWATS over the area will need to be considerate of any potential for flash flooding with a few of the storms. Models vary on focus areas for heaviest qpf so once again went with a blend of the models and RFCQPF guidance. Generally a 1-3 inch qpf 48 hour total is expected with some locally higher amounts possible if some training of storm cells occur. Will have the day shift reevaluate if a need for any flash flood watches may be required. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... The models are in good agreement on the longwave pattern through late next week. We'll remain warm and humid for much of the period as the upper ridge remains anchored off the east coast with a Bermuda surface high transporting a deep moisture plume northward into the region. The mean jet position will be along the northern tier of the CONUS with a series of impulses bringing several rounds of organized precipitation during the period. On Sunday...a west to east oriented frontal boundary will be nearly stalled across the forecast area with PWAT's of plus three to four standard deviations in place raising the prospect of very heavy rainfall and localized flooding. This boundary will then meander north and south through much of the upcoming week and provide a focus for locally heavy rainfall. && .AVIATION /13Z FRIDAY THROUGH TUESDAY/... Short Term...VFR conditions becoming MVFR in developing showers and thunderstorms this afternoon through Saturday. Long Term... Sun...MVFR IN shra/tsra with lcl IFR conditions psb. Mon - Tue...Areas of MVFR in shra/tsra. && .MARINE... Short Term...Winds and seas will remain below SCA thresholds thru Saturday. Long Term... Sun...SMALL CRAFT WINDS AND SEAS ARE POSSIBLE. && .HYDROLOGY... A very moist air mass will move into the area today and more or less remain in place through Sat. With PWAT values approaching 3 standard deviations above normal today and Sat very heavy rnfl is a possibility across the forecast area. Excessive rainfall rates are likely in any shower or thunderstorm...and the dry ground will provide efficient run off potential. So despite rivers and streams running well below normal...localized flash flooding may be a possibility. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...Heat Advisory until 7 PM EDT this evening for MEZ018-023. NH...Heat Advisory until 7 PM EDT this evening for NHZ008-010>015. MARINE...None. && NEAR TERM...Legro
Hazardous weather outlook, Aug 12, 3:19 AM EDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 319 AM EDT FRI AUG 12 2016 MEZ018-023-NHZ008-010>015-130730- INTERIOR YORK-COASTAL YORK-MERRIMACK-STRAFFORD-CHESHIRE- EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- WESTERN AND CENTRAL HILLSBOROUGH- 319 AM EDT FRI AUG 12 2016 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST MAINE...NEW HAMPSHIRE...CENTRAL NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AS A COLD FRONT MOVES INTO THE REGION FROM THE NORTH AND INTERACTS WITH A HOT, HUMID AIR MASS. A FEW STORMS COULD BE SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT, ALONG WITH TORRENTIAL DOWNPOURS AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THROUGH THIS WEEKEND THERE WILL BE MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION. GIVEN THE VERY WARM AND HUMID AIRMASS IN PLACE, THE POTENTIAL EXISTS FOR ONE TO THREE INCHES OF RAINFALL BY THE END OF THE WEEKEND. GIVEN RECENT DRY CONDITIONS, WIDESPREAD FLOODING IS NOT EXPECTED. HOWEVER TORRENTIAL DOWNPOURS MAY RESULT IN SOME AREAS OF LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. MEZ007>009-012>014-019>022-024>028-NHZ001>007-009-130730- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR CUMBERLAND-ANDROSCOGGIN- KENNEBEC-INTERIOR WALDO-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-BELKNAP- 319 AM EDT FRI AUG 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN MAINE...CENTRAL NEW HAMPSHIRE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN TODAY WITH TEMPERATURES EXCEEDING 90 DEGREES IN MANY LOCATIONS WITH THE HEAT INDEX REACHING THE MID TO UPPER 90S. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AS A COLD FRONT MOVES INTO THE REGION FROM THE NORTH AND INTERACTS WITH A HOT, HUMID AIR MASS. A FEW STORMS COULD BE SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT, ALONG WITH TORRENTIAL DOWNPOURS AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THROUGH THIS WEEKEND THERE WILL BE MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION. GIVEN THE VERY WARM AND HUMID AIRMASS IN PLACE, THE POTENTIAL EXISTS FOR ONE TO THREE INCHES OF RAINFALL BY THE END OF THE WEEKEND. GIVEN RECENT DRY CONDITIONS, WIDESPREAD FLOODING IS NOT EXPECTED. HOWEVER TORRENTIAL DOWNPOURS MAY RESULT IN SOME AREAS OF LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ150>154-130730- COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM- PENOBSCOT BAY- COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM- CASCO BAY- COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT 25 NM- 319 AM EDT FRI AUG 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE WATERS TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. SCHWIBS
In the hours before
Special weather statement, Aug 12, 10:34 AM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1034 AM EDT FRI AUG 12 2016 MEZ008-013-014-021-121515- SOUTHERN SOMERSET ME-NORTHERN FRANKLIN ME-KENNEBEC ME- SOUTHERN FRANKLIN ME- 1034 AM EDT FRI AUG 12 2016 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... SOUTHERN SOMERSET COUNTY IN MAINE NORTHERN FRANKLIN COUNTY IN MAINE KENNEBEC COUNTY IN MAINE SOUTHERN FRANKLIN COUNTY IN MAINE * UNTIL 1115 AM EDT * AT 1030 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM JUST WEST OF FARMINGTON. A BRIEF PERIOD OF LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS UP TO 40 MPH CAN BE EXPECTED WITH THIS STORM STORM AS IT MOVES EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... FARMINGTON... OAKLAND... MERCER... NORRIDGEWOCK... AND NEW SHARON. LAT...LON 4462 7034 4480 7029 4474 6962 4448 6970 TIME...MOT...LOC 1424Z 281DEG 24KT 4470 7022 JC
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 10:34 AM EDT | Special Weather Statement | GYX | Kennebec | 41 min |
| Aug 12, 11:03 AM EDT | Special Weather Statement | GYX | Kennebec | 42 min |
| Aug 12, 1:36 PM EDT | Special Weather Statement | GYX | Lincoln | 24 min |
| Aug 12, 1:38 PM EDT | Special Weather Statement | GYX | Oxford | 52 min |
| Aug 12, 1:59 PM EDT | Special Weather Statement | GYX | Androscoggin | 31 min |
| Aug 12, 2:15 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Oxford | 29 min |
| Aug 12, 2:37 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Lincoln, Sagadahoc | 38 min |
| Aug 12, 2:46 PM EDT | Special Marine Warning | GYX | 89 min | |
| Aug 12, 2:49 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland | 27 min |
| Aug 12, 2:59 PM EDT | Special Marine Warning | GYX | 61 min | |
| Aug 12, 4:38 PM EDT | Special Weather Statement | GYX | York | 52 min |
| Aug 12, 5:28 PM EDT | Special Weather Statement | GYX | York | 47 min |
| Aug 12, 7:16 PM EDT | Special Weather Statement | GYX | Androscoggin | 29 min |
| Aug 12, 7:21 PM EDT | Areal Flood Advisory | GYX | Oxford | 54 min |
| Aug 12, 7:45 PM EDT | Special Weather Statement | GYX | Cumberland | 45 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.